CFS: Antiviral Update

Discussion in 'Fibromyalgia Main Forum' started by ladybugmandy, Oct 22, 2008.

  1. ladybugmandy

    ladybugmandy Member

    hi all. i have been on antivirals under dr. lerner's care since february.

    i sometimes think it is working and become very encouraged and post that i am almost 25% recovered....but then i crash.

    for the last many days, i have felt like almost all the gains i have made are gone.

    at most, i have had maybe 3 good days this month.

    my fog is horrible again....i am feeling quite frustrated and scared.

    i asked dr. lerner for a higher vaclyte dose ont my last visit so he pushed it up to 900 mg every 48 hrs. however, my liver enzymes quickly climbed so we had to put it back down to 450 mg every 48 hours.

    i am also on valtrex 4 g a day.

    i see dr. lerner on oct. 29th. i will see if my mycoplasma antibodies have perhaos risen..maybe we can try antibiotics..

    aside from that and tagamet, i don't know what else we can try....

    :-/
    sue
  2. SpecialK82

    SpecialK82 New Member

    The fact that you even feel 25% at some points is highly encouraging. It sounds as though your recovery has many short-term ups and downs but has a long-term upward slope. Which makes sense given the up & down nature of this illness and all the variables that are involved.

    How many days were you on the higher Valcyte? Did you feel any symptoms worsen when you increased it? Good idea to check the mycoplasma and any other infections. Sorry to hear that your liver was giving you problems, that's frustrating.

    I found out that tagamet actually increases the concentration on the valtrex in your system for a longer period of time (it doesn't get processed through the kidneys as quickly.) So maybe he will let you start that now that the Valcyte was too much.

    Are there any other changes that you have made in the last month or so? I know that you were feeling somewhat improved and started thinking about plans for the future. I wonder if there was additional stress associated - or maybe you weren't sleeping as well??

    I know if my sleep suffers just a little over a period of days, the bottom drops out for me in a disproportionate way.

    Hopefully Dr. Lerner will have a good idea for you. Hang in there, I know how truly depressing it can be to feel that you are back-pedaling. But I am sure that you are on the right path and that this will turn around again here shortly.

    Kristina
  3. wldhrt

    wldhrt New Member

    Hi Sue,
    Sorry to hear about your latest crash, but it does sort of make sense with the amount of meds you're on. Are you taking any other prescription meds? They also could be contributing to your elevated liver enzymes. From my experience on Valcyte alone, I was up and down well into the seventh month. Hopefully you'll start to even out a bit and regain and surpass your 25% improvement.
    Are you on the tagamet so that the anti-virals will be better absorbed? I was told by a very reputable doc that you can actually just dissolve the valtrex tabs in your mouth so that it is absorbed by the oral mucosa, may even be able to take less of a dosage because of that. The tagamet itself may be causing you digestive problems, as with less acidity in your stomach, the less your food will break down and less nutrients available.
    Antibiotics could be a choice for you as well, but you have to target the pathogen with the correct AB. I'm not sure what Lerner's take is on mycoplasma, chlymydia pneumonia, or gut pathogens that have leaked out, but they are all well worth investigating. (Have you done an Immunobilan test?)
    Mark
  4. ladybugmandy

    ladybugmandy Member

    thank you for your replies and encouragement.

    mark...i have not had an immunobilan test but i had a gut dysbiosis test from genova labs when i was under the care of another doctor. (http://www.crohns.net/page/C/PROD/GSD3000) the test did not show any abnormality.

    i am sure the immunobilan test is better. i will have to arrange for it myself since dr. lerner does not do this test. perhaps in a few months i will try to find a way to get it done.

    i have not tried tagamet yet...but i did ask dr. lerner about it because specialk kindly posted about it helping valtrex absorption. he said maybe later we would try it.

    i have been tested many times for various types of mycoplasma and the antibodies to mycoplasma pneumoniae were somewhat elevated. at last testing, they were not elevated enough to treat, but they might be now. i will find out the new results next wednesday.

    i always feel this throbbing - not a pain - but a throbbing in my head. i know there is an infection and i just pray to God these drugs are helping it.

    i was so happy the RNase L came down but it does not seem to be translating into much improvement at all.

    this is so much suffering..i can't believe it!

    thank you guys for caring. i hope you are keeping the faith..i know its so hard sometimes. it means a lot to get support from people going through what i am.

    love
    sue

  5. misskoji

    misskoji Member

    This is so disheartening to hear. I'm so sorry you're suffering so much.

    I'm really not that knowledgable about this part yet, but just a couple thougts.

    Could it be that your body is just so tired from fighting these viruses so hard on this treatement? And the battle of the virus fighting the drugs and your treatment and immune system is fighting back? Maybe you're drained because of this dual happening your body is telling you to rest and let yourself heal a little? Geesh, I'm foggy too, am I making senxe or babbling here?

    And I imagine having liver reactions in all of this certainly doesn't help matters any at all. Our bodies go through enough as it is.

    Maybe this is a positive sign. Maybe it's a sign your body is fighting real hard to heal, and it just needs more time to keep fighting on the protocol. You yourself told me patience is key in this dear. Don't lose hope yet please.

    I think I remember reading in other Dr. Lerner posts about taking a break from the protocol for a short while to recoop some. I have no idea if this is benificial or not, but something to maybe ask him about?

    The 29th isn't too far away. I say just let yourself rest as much as possible until you can get in to talk with him again. Treat yourself to something nice, you so deserve it with all the suffering you are enduring. A bubble bath, a massage, a pedicure, some chocolate, lol...whatever it may be.

    You're in my prayers tonight. Please keep us updated.
    Long gentle hugs
    misskoji

  6. ladybugmandy

    ladybugmandy Member

    thanks:) i appreciate the kind words very much.

    yes....more patience is needed. you are right. i do hope it is my body fighting the infections that is making me feel bad.

    i try to remember the posts i have read about people getting well under dr. lerner's care.

    there was one post i read on another board from a woman - i am not sure who's patient she was - who said she recovered after 6 years on famvir!

    of course, there is also michael manson of petsmart who recovered after 18 years with valcyte.

    i was hoping to improve a little more by now because i have to re-start my part time job in march so i can pay for all these meds (insurance)!

    thank you for your prayers and support.

    love
    sue